advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Tennessee, USA:

My five year old son has been having bouts of vomiting for the last year or longer. These bouts come on quickly, about every three weeks, and are a serious problem because his glucose levels drop dramatically during these episodes. We have seen a gastrointestinal doctor and have done an MRI (looking for intra-cranial neuroplasm), as well as an endoscopy and a celiac panel. All are negative except for inflammation and irritation in his stomach and esophagus, which I think are from the throwing up, not causing it. The vomiting is always accompanied by a headache, again, which comes on very quickly. Have you seen anything like this before? Can you offer some advice as to this problem? He is starting school in two weeks and I do not want him to be missing a lot of school, but short of finding a solution, it will be inevitable.

Answer:

I have not seen many cases of "cyclical vomiting," but it is an entity discussed in the medical literature. I do not believe that it is a singular issue, but is, perhaps, caused by several possible concerns.

Recurrent vomiting with low blood glucose brings to mind adrenal insufficiency. Has the child ever had associated imbalances with his blood sodium and potassium? Adrenal issues certainly can co-exist with type 1 diabetes and your pediatric endocrinologist has probably looked for this.

There is an entity called "abdominal migraine" that could, I suppose, present in this manner.

Have you checked for ketones during this time to be certain it does not reflect an issue with his diabetes and the insulin pump?

DS

DTQ-20060802090907
Original posting 4 Aug 2006
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.